[Skip to Content]
[Skip to Content Landing]
Other Articles
October 22, 1949

BLACK HAIRY TONGUE FOLLOWING USE OF PENICILLIN

JAMA. 1949;141(8):548. doi:10.1001/jama.1949.02910080048021

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  In a recent issue of The Journal (140: 1206 [Aug. 13] 1949) Dr. S. A. Wolfson directed attention to the condition known as black hairy tongue following the use of penicillin locally in the oral cavity. My co-workers and I have made some observations on the effects of penicillin administered in this manner which may be of interest. It has been found that the dark velvety tufts which develop on the tongue within several days, when the lozenges are taken, subsequently slough off with the continued use of penicillin. Penicillin in this form may be used effectively to promote desquamation of the long black filaments which characterize lingua nigra resulting from other causes.This was first observed incidentally in a man, 39 years of age, who was confined to bed with residual rheumatic fever. The sedimentation rate had remained elevated for several weeks, while clinically the patient

First Page Preview View Large
First page PDF preview
First page PDF preview
×